Jump to content

what caused my POTS?


Recommended Posts

Hi everyone, 

Im very confused and can certainly use some help here. Ive been on Cymbalta for aabout 6 years straight for my IBS problems, its the only medicine that controls all my IBS symptoms 100% so I was living a fairly normal life, then after 6 years I developed POTS. I did a little research and figured out that elevated Norepinephrine causes POTS, so I blamed it on the medicine which is an SNRI and inhibits the reuptake of norepinephrine. I stopped the medicine gradually with the help of Prozac (since it has a very long half life), and my POTS dissappeared completely, so my personal diagnosis was correct. Four months later I got a severe throbbing headache that just wont go away. My ENT doctor says my Sinuses are inflammed and thats whats causing it. I tried tons of anti-histamines and corticosteriod nasal sprays but my sinuses remain inflamed. I will do an operation in the near future to address that issue. Due to the constant headache my hypochondria kicked in and I started having panic attacks about my health. I was given Lexapro, took it for about 2 months but it didnt help me so much. My doctor asked me to try the Cymbalta once again, I tried it and got POTS immediately, so I tapered off the Cymbalta once again, the POTS disappeared once again as predicted. Then the doctor asked me to try Paxil, I took 12.5mgs of Paxil for four days and developed POTS that wouldnt go away. I obviouslly stopped the medication but the POTS just lingered and I fell into a worse mental state since I now have to deal with a constant headache, IBS and POTS? It seems my POTS was always secondary caused by the medication, but why did it never go away? Its been a few months already, and they have been the worst days of my life unfortunately. I started Zoloft because of this, including Klonopin and Seroquel. My symptoms havent improved at all, the worst of which is the Eustaschian tube popping open due to my blood pressure acting up. However I now think that I have Orthostatic Hypotension and/or POTS as well which is all too confusing. Beta blockers do make my heart rate come down but they also reduce my blood pressure even further which doesnt help.

 

Incidentally I found out that I have very high levels of Selenium in my bloodwork which is worrying me, including high Zinc and low Copper. Im not taking any supplements at all, and im not even eating foods high in zinc or selenium so im not sure whats happening here.

 

Any help would be appreciated.

Link to post
Share on other sites

It could be that your POTS disappearing with the stopping of medication was coincidental and you just have episodic POTS? Mine was episodic for years before it started acting up more permanently. I'm not sure the connection to the meds is something that will ever be completely confirmed, so if it were me, my next steps would be trying to manage the POTS as though it wasn't connected to see what else I could do for it. Personally, I'm in the process of getting tested for autoimmune diseases to see if we can pinpoint the source of mine. 

I also technically meet the diagnostic criteria for both POTS and OH, but my doctor said that they don't diagnose POTS if you have OH because a higher heart rate is a natural response to the drop in blood pressure. 

Selenium and zinc both exist in a huge variety of foods (pretty much all meats, a lot of veggies, and beans and seeds and nuts and rice and such) so it's possible you're consuming more than you realize. Ask your doctor if it's a concern, but my guess is it's not a big deal. 

Link to post
Share on other sites

I had waxing and waning POTS for six years before abruptly starting unrelenting symptoms for the past four years. I have hyper POTS and, while I already had POTS, I got off the Effexor I was taking for pain, which is similar to Cymbalta, an SNRI that inhibits the reuptake of norepinephrine, for that exact reason. It's not outside the realm of possibility that the Cymbalta at least fueled the fire of the OP's original POTS symptoms. It's hard to predict what will happen now. I didn't really have improvement when I stopped the Effexor but I was well into it by then. 

AYX, I wish you luck. 

Link to post
Share on other sites

Im not convinced that excessive norepinephrine or impaired norepinephrine reuptake causes POTS or that it can be caused chronically from taking an SNRI that is then stopped. The short answer to your question is that its unknown what causes POTS although there seem to be some interesting associations - small fiber neuropathy in some, impaired NET and NE clearance in some, but nearly always reduced venous return to the heart and reduced stroke volume which would not suggest a state of increased NE mediated venoconstriction.

Link to post
Share on other sites

Hi Ayx, I know it's frustrating as there are so many possibilities. I dont want to add to that by suggesting things without a good understanding. I am replying as I also have inflamed sinuses which have been acknowledged in a very recent mri I had. I recently discovered I have sjogrens and this causes small fibre nerve damage and can affect sinuses. I am sure a few things can cause this but autoimmunity sounds plausible. I have absolutely no indication in my blood but felt sjogrens could be the cause - it's apparentlynthe second most prevalent autoimmune disease and is so much more than just dry eyes. After asking my nhs rheum 3 times for a lip biopsy with no joy I went private and had the biopsy which confirmed it.

Blood tests often will not show autoimmunity at work. There are various antibodies that can cause issues and I know they don't check you for half of them. It doesn't mean there is damage as such in your case, this is just a suggestion as you will easily be led to believe there's nothing autoimmune going on if a few piddly blood tests don't show it. 

 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...